Alert archive / Arizona / Winter Storm Warnings in 2017

Winter Storm Warning 3, NWS Tucson, AZ

February 27, 2017Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this winter storm warning at Feb 27, 2017, 11:10 AM MST for Graham County, Greenlee County, Arizona. It took effect at Feb 27, 2017, 6:00 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2017, 11:10 AM MST (18:10 UTC)
In effect from
Feb 27, 2017, 6:00 PM MST
Expired
Feb 28, 2017, 5:39 AM MST
In force
12 hr
Issued by
NWS Tucson, AZ

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS45 KTWC 271810
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
1110 AM MST Mon Feb 27 2017

AZZ510-280500-
/O.UPG.KTWC.WW.Y.0005.170228T0100Z-170301T0000Z/
/O.NEW.KTWC.WS.W.0003.170228T0100Z-170301T0000Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
1110 AM MST Mon Feb 27 2017

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 PM
MST TUESDAY...

The National Weather Service in Tucson has issued a Winter Storm
Warning for snow and blowing snow, which is in effect from 6 PM 
this evening to 5 PM MST Tuesday. The Winter Weather Advisory is 
no longer in effect. 

* IMPACTS...Moderate to heavy snow will cause low visibility and 
  snow covered roads. Expect hazardous driving conditions above 
  6500 feet. Road restrictions or closures may occur.

* TIMING...Showers will spread into the area from the west this
  afternoon, then increase in coverage this evening into Tuesday.

* SNOW ACCUMULATIONS...10 to 16 inches above 6500 feet, with 
  locally higher amounts above 8000 feet. 

* SNOW LEVELS...Around 7500 feet this evening falling to 6000 feet
  Tuesday afternoon. 

* WINDS...Southwest to west at 20 to 35 mph with gusts over 45 
  mph possible. 

* For a detailed view of the hazard area...visit
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains.

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm.

&&

$$

AZZ511-514-280500-
/O.CON.KTWC.WW.Y.0005.170228T0100Z-170301T0000Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
1110 AM MST Mon Feb 27 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 5 PM MST TUESDAY...

* IMPACTS...Moderate to heavy snow will cause low visibility and 
  snow covered roads. Expect hazardous driving conditions above 
  6500 feet. Road restrictions or closures may occur. 

* TIMING...Showers will spread into the area from the west this 
  afternoon, then increasing in coverage this evening into 
  Tuesday. 

* SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet, with 
  locally higher amounts above 8000 feet. 

* SNOW LEVELS...Around 7500 feet this evening falling to 6000 to 
  7000 feet Tuesday afternoon. 

* WINDS...Southwest to west at 15 to 30 mph with gusts over 40 
  mph possible. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow are likely
which will cause travel difficulties. Be prepared for slippery
roads and limited visibilities...and use caution while driving.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
546 
WWUS45 KTWC 280358
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
858 PM MST Mon Feb 27 2017

AZZ510-281300-
/O.CON.KTWC.WS.W.0003.000000T0000Z-170301T0000Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
858 PM MST Mon Feb 27 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST
TUESDAY...

* IMPACTS...Moderate to heavy snow will cause low visibility and 
  snow covered roads. Expect hazardous driving conditions above 
  6500 feet. Road restrictions or closures may occur. 

* TIMING...Showers will continue through the remainder of the
  evening and into Tuesday before ending late Tuesday. 

* SNOW ACCUMULATIONS...10 to 16 inches above 6500 feet, with 
  locally higher amounts above 8000 feet. 

* SNOW LEVELS...Around 7500 ft this evening falling to 6000 feet 
  by Tuesday afternoon.

* WINDS...Southwest to west at 20 to 35 mph with gusts over 45 
  mph possible. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains.

Stay tuned to NOAA Weather Radio...commercial television or radio
stations...or your cable television service provider for updates
on this Winter Storm.

&&

$$

AZZ511-514-281300-
/O.CON.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/
Galiuro and Pinaleno Mountains-Catalina and Rincon Mountains-
Including the cities of Mount Graham, Mount Lemmon, 
and Summerhaven
858 PM MST Mon Feb 27 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST
TUESDAY...

* IMPACTS...Moderate snow will occasionally cause low visibilities
  and snow covered roads. Expect hazardous driving conditions above
  6500 feet. Road restrictions or closures may occur. 

* TIMING...Occasional snow showers will continue through the night
  and increase late tonight into Tuesday. The showers will come to
  an end from west to east later Tuesday afternoon. 

* SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet, with 
  locally higher amounts above 8000 feet. 

* SNOW LEVELS...Around 7500 feet this evening falling to 6000 to 
  7000 feet Tuesday afternoon. 

* WINDS...Southwest to west at 15 to 30 mph with gusts over 40 
  mph possible. 

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow are likely
which will cause travel difficulties. Be prepared for slippery
roads and limited visibilities...and use caution while driving.

&&

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
743 
WWUS45 KTWC 280953
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
253 AM MST Tue Feb 28 2017

AZZ514-281100-
/O.CAN.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/
Catalina and Rincon Mountains-
253 AM MST Tue Feb 28 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Tucson has cancelled the Winter
Weather Advisory. 

Although a good chance of snow exists today, new snow accumulations
of only 1 to 3 inches across the highest peaks should occur. Thus,
the Winter Weather Advisory has been cancelled.

$$

AZZ510-010000-
/O.CON.KTWC.WS.W.0003.000000T0000Z-170301T0000Z/
White Mountains of Graham and Greenlee Counties-
Including the city of Hannagan Meadow
253 AM MST Tue Feb 28 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* IMPACTS...Moderate to heavy snow will cause low visibility and 
  snow covered roads. Expect hazardous driving conditions above 
  6500 feet. Road restrictions or closures may occur. 

* TIMING...Periods of snow showers this morning then snow showers
  ending by this evening.

* SNOW ACCUMULATIONS...10 to 16 inches above 6500 feet, with 
  locally higher amounts above 8000 feet. 

* SNOW LEVELS...7000 feet this morning falling to 6500 feet this
  afternoon.

* WINDS...Southwest to west 20 to 35 mph with gusts to near 45 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means heavy snow accumulations are
expected. Gusty winds and blowing snow are also possible. This
will make travel very difficult or impossible...especially in the
mountains.

Listen to NOAA Weather Radio...commercial television or radio 
stations...or your cable television service provider for updates 
on this Winter Storm.

&&

$$

AZZ511-010000-
/O.CON.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/
Galiuro and Pinaleno Mountains-
Including the city of Mount Graham
253 AM MST Tue Feb 28 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* IMPACTS...Moderate snow will occasionally cause low  
visibilities and snow covered roads. Expect hazardous driving 
conditions above 6500 feet. Road restrictions or closures may 
occur. 

* TIMING...Periods of snow showers this morning then snow showers
  ending by this evening.

* SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet, with 
  locally higher amounts above 8000 feet. 

* SNOW LEVELS...6500 to 7000 feet. 

* WINDS...Southwest to west 15 to 30 mph with gusts to near 40 mph.

* For a detailed view of the hazard area...visit 
  weather.gov/Tucson and click on the DETAILED HAZARDS TAB 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow are likely
which will cause travel difficulties. Be prepared for slippery
roads and limited visibilities...and use caution while driving.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
246 
WWUS45 KTWC 281239
WSWTWC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Tucson AZ
539 AM MST Tue Feb 28 2017

AZZ510-281345-
/O.CAN.KTWC.WS.W.0003.000000T0000Z-170301T0000Z/
White Mountains of Graham and Greenlee Counties-
539 AM MST Tue Feb 28 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Tucson has cancelled the Winter
Storm Warning. 

Occasional snow showers will occur this morning then snow showers
will decrease in coverage and intensity this afternoon. Only minor
additional snow accumulations are anticipated. Thus, the Winter
Storm Warning has been cancelled.

$$

AZZ511-281345-
/O.CAN.KTWC.WW.Y.0005.000000T0000Z-170301T0000Z/
Galiuro and Pinaleno Mountains-
539 AM MST Tue Feb 28 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Tucson has cancelled the Winter
Weather Advisory. 

Occasional snow showers will occur this morning then snow showers
will decrease in coverage and intensity this afternoon. Only minor
additional snow accumulations are anticipated. Thus, the Winter
Weather Advisory has been cancelled.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this winter storm warning went out at Feb 27, 9:42 AM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 27, 9:42 AM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
942 AM MST Mon Feb 27 2017

.SYNOPSIS...A Pacific weather system will bring a few showers
west of Tucson this afternoon, then an increasing chance of
valley rain and mountain snow showers this evening into Tuesday.
Strong gusty winds will also develop today and Tuesday. Dry
conditions with a strong warming trend will return Wednesday into
next weekend.

&&

.DISCUSSION...Increasing southwesterly flow this morning, just
ahead of a trough developing through Pacific states. An initial
impulse moving in from the west later today and tonight appears to
be slightly further north on current analysis, and latest model
output is starting to shear it a little further north than
previously expected. We updated the current forecast to diminish
precip chances this evening from Tucson southward. With the cooler
mid level air starting to move in, we also added a mention of
thunder to the weather grids west of Tucson and Sells (mainly
western Pima county). Finally, with winds increasing again this
afternoon, we added blowing dust to the forecast for problem areas
of northeast Cochise county, including I-10 east of Willcox.

Please see the previous discussion below for additional details
beyond today and tonight.

&&

.AVIATION...Valid through 28/18Z.
Isolated -SHRA developing west of KTUS this afternoon followed
increasing valley -SHRA and mountain SHSN this evening into
Tuesday. The heaviest precipitation should occur north of KTUS.
Remaining mostly VFR, with occasional MVFR conditions possible
overnight into Tuesday morning. Surface wind becoming swly/wly
12-18 kts with gusts to 25 kts this afternoon into Tuesday
morning, increasing Tuesday afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A fast moving Pacific weather system will bring a
slight chance of showers west of Tucson this afternoon. There is a
better chance of valley rain and mountain snow showers tonight
into Tuesday. The least favored area for significant precipitation
is southeast of Tucson. Dry conditions will prevail Tuesday night
into early next week. Expect gusty southwest to northwest winds
this afternoon into Tuesday. Thereafter, a generally light
easterly wind regime will prevail Wednesday through Friday
followed by normal diurnal wind trends next weekend.

&&

.PREV DISCUSSION...The models continue to suggest that two main
periods for any valley rain/mountain snowfall of significance may
occur this evening and again Tuesday. The bulk of the heavier
valley rain/mountain snow totals should also occur north of
Tucson, while locales southeast of Tucson will be the least prone
areas for measurable precipitation.

As was the case 24 hours ago, snow levels by Tuesday afternoon are
forecast to range from 6000-6500 feet across the White Mountains to
near 7500 feet southeast of Tucson. Storm total valley liquid
amounts are projected to generally range from 0.10"-0.50", with
water equivalent in the mountains mainly from 0.40"-1.20". Expect
new snow accumulations of 6-10 inches above 6500 feet across the
Catalina/Rincon Mountains, Mt. Graham and the White Mountains.
Very minimal snow accumulations should occur elsewhere.

Another concern with this system will be gusty west to southwest
winds especially east of Tucson this afternoon and continuing into
Tuesday. These gusty winds may be produce localized blowing dust
restricting visibilities to less than one mile, as was case Sunday
afternoon along Interstate 10 near San Simon in northern Cochise
County. Travelers should remain alert to potentially rapidly
changing visibilities in this area.

Any precipitation is expected to end by Tuesday evening followed by
rapidly clearing skies from west to east. Thereafter, dry conditions
will prevail Wednesday into early next week. The 27/00Z deterministic
GFS/ECMWF were similar to previous solutions in depicting a weak
upper trough to develop well south of the area by this weekend.
However, progged moisture fields remain very dry through at least
Friday translating into clear skies or perhaps just a few clouds at
times Wednesday into Friday. Thereafter, periods of mostly cirriform
clouds should prevail this weekend.

High temps this afternoon will be a few degrees warmer versus Sunday
followed by about 2-8 degrees of cooling Tuesday. A strong warming
trend will occur Wednesday into the upcoming weekend, with high
temps Saturday and Sunday forecast to average mainly 10 degrees
above normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM this evening to 5 PM MST
Tuesday for AZZ510-511-514.

&&

Meyer/Francis

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 12:36 PM MSTSpecial Weather StatementTWC3 hr
Feb 27, 12:45 PM MSTBlowing Dust AdvisoryTWCCochise4 hr

Nearby

Winter Storm Warnings in Arizona, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.